Alert archive / Florida / Special Marine Warnings in 2016

Special Marine Warning 21, NWS Key West, FL

January 22, 2016

NWS Key West, FL issued this special marine warning at Jan 22, 2016, 4:53 AM EST. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2016, 4:53 AM EST (09:53 UTC)
Expired
Jan 22, 2016, 6:00 AM EST
In force
67 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 48 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 9.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2016-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2016-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WHUS52 KKEY 220953
SMWKEY
GMZ032-035-043-044-053-054-221100-
/O.NEW.KKEY.MA.W.0021.160122T0953Z-160122T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
453 AM EST FRI JAN 22 2016

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  HAWK CHANNEL AND STRAITS OF FLORIDA FROM CRAIG KEY TO HALFMOON
  SHOAL OUT 20 NM...
  BAY AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5
  FATHOMS...

* UNTIL 600 AM EST
	
* AT 452 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SHOWER...CAPABLE OF PRODUCING WATERSPOUTS AND WINDS 34 KNOTS OR
  GREATER...LOCATED OVER LITTLE PINE KEY...MOVING NORTH AT 10 KNOTS.

* LOCATIONS IN THE WARNING INCLUDE...
  HORSESHOE KEY...PIGEON KEY...LITTLE PINE KEY...MONEY KEY AND JOHN
  SAWYER BANK LIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WATERSPOUT IS A TORNADO OVER WATER THAT CAN BE DANGEROUS AND EVEN
DEADLY. SMALL CRAFT CAN BE SWAMPED OR OVERTURNED BY A WATERSPOUT.
STAY AWAY FROM THEM AT ALL TIMES.

&&

LAT...LON 2494 8129 2481 8104 2471 8111 2471 8113
      2470 8112 2451 8125 2469 8134 2468 8131
      2470 8132 2471 8134 2476 8133 2476 8132
      2477 8133
TIME...MOT...LOC 0952Z 196DEG 9KT 2471 8129 

$$

CLR
2 follow-up statements
816 
FZUS72 KKEY 221024
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
524 AM EST FRI JAN 22 2016

GMZ054-221031-
/O.CAN.KKEY.MA.W.0021.000000T0000Z-160122T1100Z/
524 AM EST FRI JAN 22 2016

LAT...LON 2494 8129 2483 8108 2471 8114 2459 8121
      2469 8124 2478 8129 2482 8132
TIME...MOT...LOC 1021Z 196DEG 9KT 2478 8127 

$$

GMZ032-035-043-044-053-221100-
/O.CON.KKEY.MA.W.0021.000000T0000Z-160122T1100Z/
524 AM EST FRI JAN 22 2016

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 600 AM EST...

FOR THE FOLLOWING AREAS...
HAWK CHANNEL FROM CRAIG KEY TO HALFMOON SHOAL OUT TO THE REEF...
BAY AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5
FATHOMS...
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE
OUT 20 NM...

AT 518 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SHOWER CAPABLE OF PRODUCING A WATERSPOUT...LOCATED OVER HORSESHOE
KEY...MOVING NORTH AT 10 KNOTS.

LOCATIONS IN THE WARNING INCLUDE...
PIGEON KEY...MONEY KEY AND JOHN SAWYER BANK LIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WATERSPOUT IS A TORNADO OVER WATER THAT CAN BE DANGEROUS AND EVEN
DEADLY. SMALL CRAFT CAN BE SWAMPED OR OVERTURNED BY A WATERSPOUT.
STAY AWAY FROM THEM AT ALL TIMES.

&&

LAT...LON 2494 8129 2483 8108 2471 8114 2459 8121
      2469 8124 2478 8129 2482 8132
TIME...MOT...LOC 1021Z 196DEG 9KT 2478 8127 

$$

CLR
205 
FZUS72 KKEY 221046
MWSKEY

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
546 AM EST FRI JAN 22 2016

GMZ032-035-043-044-053-221056-
/O.CAN.KKEY.MA.W.0021.000000T0000Z-160122T1100Z/
546 AM EST FRI JAN 22 2016

...THE SPECIAL MARINE WARNING IS CANCELLED...

THE AFFECTED AREAS WERE... 
HAWK CHANNEL FROM CRAIG KEY TO HALFMOON SHOAL OUT TO THE REEF...
BAY AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5
FATHOMS...
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE
OUT 20 NM...

THE SHOWER HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT TO
BOATERS.

LAT...LON 2494 8129 2483 8108 2471 8114 2459 8121
      2469 8124 2478 8129 2482 8132
TIME...MOT...LOC 1041Z 196DEG 9KT 2484 8125 

$$

CLR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jan 22, 4:13 AM EST, 40 minutes earlier.

Area forecast discussion, Jan 22, 4:13 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
413 AM EST FRI JAN 22 2016

.DISCUSSION...
CURRENTLY - A DEEPENING LOW MOVING EASTWARD THROUGH THE SOUTHEASTERN
UNITED STATES EXTENDS COLD FRONT SOUTHWESTWARD ACROSS THE GULF OF
MEXICO. A PREFRONTAL SQUALL IS DRIVING EASTWARD INTO THE EASTERN GULF
OF MEXICO. MEANWHILE...A STRONG SUBTROPICAL JET IS CONTRIBUTING TO
GOOD UPPER LEVEL ASCENT AND DEEP LAYERED MOISTENING ACROSS OUR AREA.
MODERATE TO FRESH BREEZES ARE GRADUALLY CLOCKING AROUND AND ARE
CURRENTLY SOUTHEAST TO SOUTH. LARGE AREAS OF LIGHT RAIN THE
ENVIRONMENT HAS WARMED AND MOISTENED SIGNIFICANTLY...AND TEMPERATURES
ARE NOW IN THE MID 70S WITH DEW POINTS IN THE UPPER 60S. LARGE AREAS
OF RAIN...WITH ISOLATED TO SCATTERED EMBEDDED SHOWERS ARE DETECTED
BY LOCAL RADARS.

FORECAST - THE LOW OVER THE SOUTHEASTERN UNITED STATES WILL MOVE OFF
THE CAROLINA COAST THIS EVENING...THEN LIFT NORTHEASTWARD. SPELLS OF
LIGHT RAIN WITH EMBEDDED SHOWERS ARE EXPECTED TODAY. THE PREFRONTAL
SQUALL IS EXPECTED TO MOVE THROUGH THE FLORIDA KEYS LATE THIS
AFTERNOON AND EVENING. UPPER LEVEL SUPPORT VIA THE SUBTROPICAL
JET...ALONG WITH STRONG AND ORGANIZED LOW TO MID LEVEL FLOW JUSTIFIES
HOLDING ONTO CATEGORICAL POPS AND ISOLATED THUNDERSTORMS. RAIN
CHANCES WILL DIMINISH MARKEDLY ONCE THE COLD FRONT ARRIVES.

FRESH TO STRONG WEST BREEZES WILL SPREAD ACROSS THE KEYS THIS EVENING
IN WAKE OF THE COLD FRONT...THEN CLOCK NORTHWESTERLY ON SATURDAY. A
WIND ADVISORY WILL LIKELY BE REQUIRED FOR THE FLORIDA KEYS THROUGH
THIS PERIOD. IN ADDITION...THE SUSTAINED PERIOD OF STRONG WEST TO
NORTHWEST BREEZES MAY RESULT IN MINOR COASTAL FLOODING FOR LOW LYING
GULF AND BAY SIDE WATERS. WINDS WILL RELAX DRAMATICALLY OUT OF THE
NORTH TO NORTHEAST SUNDAY AND SUNDAY NIGHT. TEMPERATURES WILL TREND
DOWNWARDS THROUGH THE WEEKEND...WITH THE COOLEST TEMPERATURES
OCCURRING ON SUNDAY.

TEMPERATURES WILL MODERATE BACK TO NEAR OR ABOVE NORMAL THROUGH
EARLY NEXT WEEK AS A HIGH CELL...BUILDING IN BEHIND THE DEPARTING
LOW...SPREADS EASTWARD INTO THE ATLANTIC.

&&

.MARINE...
A LOW PRESSURE MOVING THROUGH THE SOUTHEASTERN UNITED STATES WILL
EMERGE OFF THE ATLANTIC COAST THIS EVENING THEN LIFT OUT TO THE
NORTHEAST OVERNIGHT. FRESH SOUTHEAST TO SOUTH BREEZES WILL TURN
SOUTHWEST TO WEST THROUGH THE DAY...AND STRENGTHEN LATE THIS
AFTERNOON AND EVENING IN WAKE OF A COLD FRONTAL PASSAGE. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR MOST KEYS WATERS THIS MORNING. WINDS
WILL SLOWLY CLOCK WEST THEN NORTHWEST AT 25 TO 35 KNOTS FRIDAY NIGHT
AND SATURDAY...AND THE SMALL CRAFT ADVISORY WILL LIKELY BE RAISED TO
GALE. SEAS WILL BUILD TO AS HIGH AS 14 FEET ON OUR WESTERN GULF AND
ATLANTIC WATERS. WINDS AND SEAS WILL QUICKLY DIMINISH LATE SATURDAY
NIGHT THROUGH SUNDAY NIGHT AS THE RESPONSIBLE LOW MOVES AWAY FROM THE
KEYS.

&&

.AVIATION...
MVFR CIGS AND GUSTY SOUTHWEST BREEZES WILL PREVAIL TODAY
AT THE EYW AND MTH TERMINALS. THE FIRST ROUND OF SHOWERS AND RAIN
HAS PUSHED EAST OF THE TERMINALS. OCCASIONAL AREAS OF RAIN WILL
REDEVELOP AND PERSIST THIS MORNING...ALTHOUGH REDUCTIONS IN
VISIBILITY ARE NOT EXPECTED. A SQUALL LINE WILL APPROACH THE
TERMINALS LATER THIS AFTERNOON...FEATURING CONVECTIVE WIND
GUSTS...IFR CIG/VIS...AND OCCASIONAL LIGHTNING STRIKES.
PRECIPITATION WILL CLEAR LATE THIS EVENING...GIVING WAY TO WESTERLY
WIND GUSTS ABOVE 30 KNOTS.

&&

.CLIMATE...ON THIS DATE IN KEY WEST CLIMATE HISTORY...IN
1983...6.42" OF RAIN FELL...FOLLOWED BY ANOTHER 5.69" ON THE 23RD.
THE 12.11" ON THESE TWO DAYS ALONE IS MORE RAIN THAN THE ENTIRE 2ND-
WETTEST JANUARY (8.21" IN JANUARY 1970). THE 6.42" ON THE 22ND IS
THE WETTEST DAY EVER BETWEEN THE DATES OF DECEMBER 09 AND MAY 29.
PRECIPITATION RECORDS IN KEY WEST DATE BACK TO 1871.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 5 AM EST EARLY THIS MORNING FOR
     GMZ033-034-042>044-052>055-072>075.

&&

PUBLIC/MARINE.........11
AVIATION/NOWCASTS.....CLR
DATA COLLECTION.......99

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...
WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Jan 21, 6:15 AM EST, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
615 AM EST THU JAN 21 2016

FLZ076>078-GMZ031>035-042>044-052>055-072>075-221100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND
BARNES SOUND-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
615 AM EST THU JAN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY...SMALL CRAFT ADVISORY CONDITIONS EXPECTED AS SOUTHWEST
WINDS INCREASE TO 20 TO 25 KNOTS. ISOLATED THUNDERSTORMS ARE POSSIBLE
AHEAD OF AN APPROACHING COLD FRONT. THE MAIN THUNDERSTORM HAZARDS
WILL BE CLOUD TO SURFACE LIGHTING STRIKES AND LOCALIZED WIND GUSTS OF
35 TO 40 MPH.

FOR FRIDAY NIGHT AND SATURDAY...

GALE CONDITIONS POSSIBLE FOR ALL COASTAL WATERS OF THE FLORIDA KEYS
DUE TO WEST TO NORTHWEST WINDS SUSTAINED NEAR 30 KNOTS WITH FREQUENT
GUSTS ABOVE 35 KNOTS. THESE SUSTAINED WINDS NEAR GALE FORCE WILL
RESULT IN HAZARDOUS MARINE CONDITIONS. SEAS WILL BUILD TO 14 FEET
ACROSS PORTIONS OF THE STRAITS OF FLORIDA AND THE GULF OF MEXICO.

WIND ADVISORIES ARE POSSIBLE ALONG THE ISLAND CHAIN DUE TO FREQUENT
WEST TO NORTHWEST WIND GUSTS ABOVE 35 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

MINOR COASTAL FLOODING POSSIBLE WITHIN THE BAYSIDE COMMUNITIES OF THE
UPPER FLORIDA KEYS...ESPECIALLY WITHIN THE NORMALLY FLOOD PRONE
COMMUNITIES.

FOR SATURDAY NIGHT...SMALL CRAFT ADVISORY CONDITIONS EXPECTED DUE TO
NORTHWEST WINDS 25 TO 30 KNOTS. WINDS WILL DIMINISH OVERNIGHT
ALTHOUGH THE ADVISORY WILL PERSIST.

FOR SUNDAY THROUGH WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 9:08 AM ESTSpecial Marine WarningKEY67 min
Jan 22, 10:11 AM ESTSpecial Marine WarningKEY64 min
Jan 22, 12:56 PM ESTSpecial Marine WarningKEY64 min
Jan 22, 1:45 PM ESTWind AdvisoryKEYMonroe26 hr
Jan 22, 2:00 PM ESTSpecial Marine WarningKEY60 min
Jan 22, 2:57 PM ESTSpecial Marine WarningKEY63 min
Jan 22, 3:01 PM ESTSpecial Marine WarningKEY59 min
Jan 22, 3:59 PM ESTSpecial Marine WarningKEY61 min
Jan 22, 4:06 PM ESTSpecial Weather StatementKEY54 min
Jan 22, 4:25 PM ESTGale WarningKEY24 hr
Jan 22, 4:57 PM ESTSpecial Marine WarningKEY93 min
Jan 22, 6:58 PM ESTCoastal Flood AdvisoryKEYMonroe22 hr

Nearby

Special Marine Warnings in Florida, 2016Every special marine warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.